Winter Storm, Teton & Gros Ventre Mountains
- When
- January 19, 3:00 AM MST to January 20, 7:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
An upper level low moved across Wyoming bringing widespread snow. The heaviest snowfall occurred in the Teton and Gros Ventre ranges where 12 to 19 inches were observed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An upper level low moved across Wyoming bringing widespread snow. The heaviest snowfall occurred in the Teton and Gros Ventre ranges where 12 to 19 inches were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 19, 2:33 AM MST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 233 AM MST SAT JAN 19 2008 .SHORT TERM...TODAY THROUGH MONDAY NIGHT VIGOROUS UPPER LOW VERY APPARENT ON IR AND WATER VAPOR SATELLITE IMAGERY THIS MORNING. THIS FEATURE IS PROGGED TO CONTINUE TO MOVE SOUTH- SOUTHEAST OVER WASHINGTON STATE DURING THE DAY. WARM AIR ADVECTIVE SNOW ALREADY BEGINNING OVER THE NORTHWEST AND NORTH-CENTRAL PORTIONS OF THE STATE IN AN INCREASING WEST-NORTHWEST FLOW AT H7. AS A HIGH AMPLITUDE UPPER-LEVEL RIDGE OVER THE GULF OF ALASKA BEGINS TO POSITIVELY TILT...THE VIGOROUS UPPER LOW BEGINS TO SPLIT DURING THE DAY SUNDAY WITH THE MAIN PORTION RETROGRADING WESTWARD OVER THE NORTHERN CALIFORNIA COAST AND A SECOND...WEAKER...PORTION MOVING INTO SOUTHERN IDAHO. ENOUGH ISENTROPIC UPGLIDE PRESENT TODAY AND Q-G FORCING TONIGHT WITH THIS FEATURE TO BRING WIDESPREAD SNOW TO THE WEST AND NORTH. AS THE UPPER RIDGE IN THE GULF OF ALASKA TILTS EASTWARD TODAY...IT PUSHES DOWN A DEEP ARCTIC AIRMASS ALONG THE LEE OF THE MONTANA ROCKIES TODAY AND THROUGH CENTRAL WYOMING SUNDAY. THE ARCTIC AIR THEN MOVES THROUGH SOUTHERN AND WESTERN AREAS OF THE STATE SUNDAY NIGHT INTO MONDAY. FAIRLY DEEP UPSLOPE FLOW IN COMBINATION WITH THE UPPER LOW TO THE WEST WILL ALSO BRING WIDESPREAD SNOWFALL TO AREAS EAST OF THE DIVIDE SUNDAY AND SUNDAY NIGHT IN THE NORTH...ALONG WITH AREAS OF BLOWING AND DRIFTING. MAIN SNOW EVENT FOR THE SOUTH INCLUDING SWEETWATER COUNTY EXPECTED TO HOLD OFF UNTIL SUNDAY NIGHT AND CONTINUE INTO MONDAY MORNING. DECIDED TO HOLD OFF ON WINTER HIGHLIGHTS FOR NOW WITH ADVISORY LEVEL SNOW AMOUNTS EXPECTED. PLENTY OF WIND AND VERY COLD TEMPERATURES WILL MAKE THINGS QUITE NASTY BUT MOISTURE ADVECTION FROM THE PACIFIC LIMITED AND SNOW RATIOS WILL QUICKLY FALL OFF INTO THE 10 TO 1 RANGE ONCE THE ARCTIC FRONT MOVES THROUGH. VERTICAL TEMPERATURE PROFILE ( -20C AT H7 AND -30C AT H5) BY SUNDAY EVENING BECOMES INDICATIVE OF LOW SNOW RATIOS. .LONG TERM...TUESDAY THROUGH SATURDAY LONG RANGE MODELS SEEM TO AGREE ON OVERALL PATTERN THROUGH NEXT SATURDAY. HOWEVER...THE MOVEMENT OF WEATHER SYSTEMS ACROSS THE REGION VARIES AND THIS MAKES THE FORECAST MORE CHALLENGING. ON TUESDAY SOME SORT OF UPPER LOW FINDS ITS WAY TO CALIFORNIA WITH A DEFORMATION AXIS LYING ACROSS SOUTHERN WY OR JUST SOUTH OF THE BORDER. MEANWHILE A SHORTWAVE IS FORECAST TO MOVE INTO NORTHERN MONTANA BY 00Z WED PER THE GFS. THE ECMWF IS SIMILAR AT THAT TIME. MOST OF THE REGION SHOULD BE DRY ON TUE. DID LEAVE SLIGHT CHANCE OF SNOW ALONG THE SOUTHERN WY BORDER OF OUR CWA. SOME MODERATION OF HIGH TEMPS TUE. HOWEVER THE SNOW COVERED BASINS WILL NOT SEE AS MUCH WARMING. THE SHORTWAVE DIVES SOUTH SOUTHEAST INTO WY LATE TUE NIGHT AND THROUGH WY WED. WILL KEEP PRECIP CHANCES LITTLE CHANGED DURING THIS TIME FRAME. LITTLE WARMER WED DUE TO MIXING WITH THE TROUGH MOVING THROUGH THE AREA. GFS/ECMWF WISH TO TAKE THE UPPER LOW INTO THE SOUTHWEST U.S. WED NIGHT. THEN THEY MOVE IT ACROSS UTAH THURSDAY AND INTO COLORADO ON THURSDAY NIGHT AS AN OPEN TROUGH. IF THIS DOES OCCUR SOME PRECIP MAY NEEDED TO BE ADDED ACROSS THE SOUTH WED NIGHT THROUGH THURS NIGHT. WILL SEE WHAT THE MODELS LOOK LIKE TONIGHT. FLOW ALOFT BECOMES NW FOR FRIDAY WITH A SHORTWAVE APPROACHING WESTERN WY AT 00Z SAT. HAVE ADDED SOME PRECIP CHANCES TO THE WESTERN MTS AND FAR WEST VALLEYS FRI. THE TROUGH MOVES ACROSS WY FRIDAY NIGHT SPREADING ITS SNOW MAINLY OVER THE MOUNTAINS. NEXT SATURDAY MAY BE UNSETTLED OVER THE WEST WITH A MOIST WEST FLOW ALOFT INDICATED. HAVE KEPT A CHANCE OF SNOW OVER THE WEST ZONES WITH DRY WEATHER EAST OF THE DIVIDE. LITTLE DAY TO DAY CHANGE IN HIGHS WED THROUGH SATURDAY WITH HIGHS IN THE TEENS AND 20S. LOWS WILL VARY WIDELY DUE TO CLOUD COVER AND SNOW COVER...RANGING FROM 10 ABOVE TO 10 BELOW ZERO...WITH COLDER READINGS IN THE FAR WEST VALLEYS. && .AVIATION... LIGHT SNOW AND PREVAILING MVFR WITH LOCAL IFR CIGS AND VSBYS WILL SPREAD ACROSS MUCH OF FAR WEST WYOMING AND THE WESTERN MOUNTAINS INCLUDING JAC BY 15Z TODAY AND CONTINUE INTO SATURDAY NIGHT. VFR CIGS BETWEEN 100-120KFT MSL WILL PREVAIL EAST OF THE DIVIDE THROUGH SATURDAY MORNING WITH THIS DECK BECOMING SCT-BKN IN THE AFTERNOON. SOUTHWEST WIND WILL INCREASE TO 20-30KTS THROUGH CPR AND VICINITY WITH LOCAL BLSN AND LIMITED SFC VSBY. && .FIRE WEATHER... A SIGNIFICANT WINTER STORM IS EXPECTED TO BRING WIDESPREAD SNOW BOTH WEST AND EAST OF THE DIVIDE TODAY THROUGH MONDAY MORNING. AN ARCTIC AIRMASS WILL MOVE FROM NORTHEAST TO SOUTHWEST THROUGH THE DISTRICT ON SUNDAY INTO MONDAY MORNING FOR WINDY AND VERY COLD CONDITIONS ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...CHURCH LONG TERM...AR AVIATION...AEM FIRE WEATHER...CHURCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 943 AM MST FRI JAN 18 2008 WYZ001>020-022>030-191343- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 943 AM MST FRI JAN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...WINTER STORM WARNING FOR THE BIG HORN MOUNTAINS THROUGH 3 PM... ...WINTER STORM WARNING FOR THE BUFFALO AREA THROUGH 3 PM... ...SNOW ADVISORY FOR SOUTHERN JOHNSON COUNTY THROUGH 3 PM... INCLUDING KAYCEE... ...SNOW ADVISORY FOR NORTHERN BIG HORN BASIN THROUGH 3 PM... .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO CONTINUE OVER THE BIG HORN MOUNTAINS...NORTHERN BIG HORN BASIN AND BUFFALO AREA UNTIL 3 PM MST THIS AFTERNOON. AREAS OF LIGHT SNOW ARE EXPECTED OVER THE WESTERN MOUNTAINS AND BIGHORN MOUNTAINS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENTIAL EXISTS FOR A STRONG PACIFIC STORM SYSTEM...TO COMBINE WITH AN ARCTIC AIRMASS...AND BRING WIDESPREAD SIGNIFICANT SNOWFALL AND WINDY CONDITIONS TO WESTERN...CENTRAL AND SOUTHERN WYOMING SATURDAY NIGHT THROUGH MONDAY MORNING. SIGNIFICANT SNOWFALL EAST OF THE DIVIDE IS POSSIBLE WITH THIS SYSTEM. THIS INCLUDES THE EASTERN ABSAROKA MOUNTAINS ALONG THE CODY FOOTHILLS...THE EAST WIND RIVER MOUNTAINS...THE LANDER...RIVERTON AND SOUTH PASS AREAS...AND SOUTHWESTERN WYOMING. STRONG NORTH TO NORTHEAST WINDS ALONG WITH BITTERLY COLD TEMPERATURES WILL ACCOMPANY THE SNOW. STAY TUNED FOR THE LATEST STATEMENTS AND FORECASTS REGARDING THIS POTENTIALLY SNOWY AND VERY COLD WEATHER PATTERN THIS WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS FROM OUR LATEST STORM SYSTEM ALONG WITH VISIBILITIES OF ONE QUARTER MILE OR LESS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67020.